Advertisement
The Body: The Complete HIV/AIDS Resource
Follow Us Follow Us on Facebook Follow Us on Twitter Download Our App
Professionals >> Visit The Body PROThe Body en Espanol
   
Ask the Experts About

Lipodystrophy and WastingLipodystrophy and Wasting
           
Rollover images to visit our other forums!
  
  • Email Email
  • Glossary Glossary


Are my triglycerides bad?
Aug 27, 2003

I came across a question you answered that was posted on September 1, 2002 regarding triglycerides and diet. I have high triglycerides (420), but everything else is fine (cholesterol at 180, HDL at 37, LDL at 61). I am 6' and 220 lbs. I exercise regularly (I just rode 20 miles on the bike today). My doctor has placed me on a diet removing sugars and starches (no potatoes, no white rice, no pasta, no pop, no fruit juice, no candy or desserts, no ice cream) and more fish to see if my triglycerides are reduced after two months. Alcohol is not a problem as I do not drink. Do my cholesterol numbers place me at risk? I do not have diabetes. I am taking synthroid, although I do not notice any symptoms of low energy. Do I really need to be watching my triglyceride levels?

Response from Ms. Fields-Gardner

Sounds like your doctor is following all the right rules! When triglycerides are high (and yours are at a borderline to high level) without high cholesterol, there may be some risk for coronary heart disease. High triglyceride levels are also associated with pancreatitis, which is a quite nasty consequence. While many people with HIV infection have had high to ultra-high triglyceride levels without pancreatitis, it is probably worthwhile to be prudent in bringing the levels down.

The standard recommendations is a moderately low fat diet with a concentration on reducing simple sugars. Simple sugars help to keep triglyceride levels high and the clearance of triglycerides may be impaired. So, it makes sense to work on keeping the production of triglycerides in check. The duration for this trial prior to using additional medications is suggested for "several months." If you give this your best shot you should be able to find out if there is an effect within the couple of months your doctor has suggested. To refine the recommendations, visit a dietitian who can go over the types of starches that are best to consume during this time.

The addition of a medication means the potential for medication interaction and more side effects. It is worth giving this two-month trial a fair shake to see if you can avoid that path.

Best wishes!


Previous
lipodystrophy [and risk factors, measures]
Next
Weight loss normal in early stage?

  
  • Email Email
  • Glossary Glossary


 
 
Advertisement




Q&A TERMS OF USE

This forum is designed for educational purposes only, and experts are not rendering medical, mental health, legal or other professional advice or services. If you have or suspect you may have a medical, mental health, legal or other problem that requires advice, consult your own caregiver, attorney or other qualified professional.

Experts appearing on this page are independent and are solely responsible for editing and fact-checking their material. Neither TheBody.com nor any advertiser is the publisher or speaker of posted visitors' questions or the experts' material.

Review our complete terms of use and copyright notice.

Powered by ExpertViewpoint

Advertisement